Pennsylvania, 2018

Flash Flooding and Flooding in Pennsylvania, August 14 to 16, 2018

August 14 to 16, 2018 · NWS BGM · 14 events in 4 counties and zones

A slow moving storm tracked north from New Jersey to northern New York. This system triggered several rounds of heavy rain producing thunderstorms which caused severe flash flooding and major damages in several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$930,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving storm tracked north from New Jersey to northern New York. This system triggered several rounds of heavy rain producing thunderstorms which caused severe flash flooding and major damages in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 13, 8:10 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 13, 8:10 PM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
910 PM EDT Mon Aug 13 2018

.SYNOPSIS...
Low pressure will move northeast over the region through
tomorrow with rounds of heavy showers leading to some flash
flooding. A weak frontal boundary will be north of the region
through the middle of the week which will be followed by a cold
frontal passage on Friday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
908 PM update...
The latest guidance suggests a band of moderate rain will set up
from the Finger Lakes down through portions of the Central
Southern Tier, producing an additional 0.50 inches to an inch of
rain between 6z and 12z.

Hopefully, northern sections of the affected area will absorb
the rain without issue. However, portions of Chemung County
already received flash flooding earlier this afternoon and will
be especially prone to additional flooding issues should heavy
rains affect the region.

A flash flood watch remains in effect for much of the forecast
area.

4 PM update... Tonight: An upper level low pressure system is
located over the Ohio Valley with a surface low off the Mid-
Atlantic coastline. Moisture will continue to stream in from the
Atlantic northward into our region tonight. At this time we
have severe flooding ongoing in the Elmira area along with
Bradford county PA. Mesoscale modeling and the 12Z NAM suggest
several other areas of very heavy rainfall setting up later
today in addition to the ongoing heavy rain. The first is over
northeast PA later this afternoon into the evening with new
development of slow moving showers and a few storms. This
activity is expected to pivot northwest into the Finger Lakes
tonight and southward toward Elmira and Bradford county PA
overnight. A flash flood watch remains in effect through the
night. Quick rises on streams and creeks are occurring and minor
river flooding can not be ruled out in a couple of spots on
Tuesday. 1-3 inches of total rainfall from this afternoon
through Tuesday is expected across the region with the highest
totals in NE PA and the Southern Tier of NY. Lows tonight will
stay warm in the 60's due to clouds and rain. Winds will be
fairly light, under 10 mph.

Tuesday and Tuesday night:

The upper level low will lift northeast through our region with more
showers and a few thunderstorms. The heaviest showers and storms
look to be centered from the Finger Lakes southeast into north
central PA in the morning then the coverage will start to decrease
along with the intensity of the showers later in the day.
Clouds and rain will keep highs down in the 70's again for most
of the region. Winds will be fairly light, under 10 mph. Lows
Tuesday night will fall back into the 60's.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
A brief lull in shower activity is forecast early-Wednesday as
the main upper low lifts northeastward. By afternoon, a weak
wave moving out of the Great Lakes will bring the chance for
showers and thunderstorms to our forecast area.

A storm moving up the Ohio Valley will spread additional
thunderstorms into NY and PA through late-Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A cyclone moving along the NY/Ontario border will cause
additional showers and thunderstorms over our forecast area
through late-Friday. The storm will move slowly into
northeastern New England by Saturday, with the attendant cold
front extending through Western MA. The proximity of the front
suggests a slight chance for a shower across our forecast area
on Saturday, though most areas will be dry with partly sunny
skies.

A lack of surface features are expected over NY and PA Sunday.
However, we will remain beneath a low amplitude trough. An
isolated shower cannot be ruled out.

Dry conditions are expected Monday when a short wave ridge
builds aloft.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Areas of moderate rain will lead to highly variable ceilings
and visibilities through the overnight hours. MVFR conditions
are forecast in rain, but heavier downpours will generate visibilities
between 1SM and 5SM and ceilings between 300 and 1500 feet.

Expect conditions to gradually worsen toward sunrise. A slow
improvement is expected tomorrow afternoon as showers become
more scattered.

Winds will be light through the next 24 hours.

Outlook...

Tuesday night...Ceilings slowly lifting to VFR, perhaps a few
lingering showers.

Wednesday through Thursday...Primarily VFR although brief
restrictions possible in isolated convection.

Friday...Restrictions possible due to showers and storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 6 AM EDT Tuesday for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch until 6 AM EDT Tuesday for NYZ022>025-
     044>046-055>057-062.

&&

SYNOPSIS...MWG
NEAR TERM...DJP/MWG
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...DJP
Hazardous weather outlook, Aug 13, 2:21 PM EST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
321 PM EDT Mon Aug 13 2018

NYZ009-015>018-036-037-141930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
321 PM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

A slow moving low pressure system over Pennsylvania will bring
showers and thunderstorms to the area, some of which may contain
very heavy rain. This heavy rain may cause flooding of low lying
areas and culverts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rain is expected Tuesday which could be locally heavy.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-141930-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
321 PM EDT Mon Aug 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rain is expected Tuesday which could be locally heavy.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 13, 7:58 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
858 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     FLASH FLOOD      CONKLIN                 42.03N  75.80W
08/13/2018                   BROOME             NY   EMERGENCY MNGR

            WATER ON ROADWAYS IN CONKLIN AND KIRKWOOD

&&

HLC
Local storm report, Aug 13, 8:48 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
948 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      LENOX                   41.71N  75.67W
08/13/2018                   SUSQUEHANNA        PA   911 CALL CENTER

            RESCUE UNDERWAY, PEOPLE TRAPPED IN VEHICLES DUE TO
            FLOODING

&&

HLC
Local storm report, Aug 13, 9:07 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1007 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     FLASH FLOOD      HARPURSVILLE            42.18N  75.62W
08/13/2018                   BROOME             NY   EMERGENCY MNGR

            FLOODING ON STILL RD

&&

HLC
Local storm report, Aug 13, 9:46 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1046 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     FLOOD            OLD FORGE               41.37N  75.74W
08/13/2018                   LACKAWANNA         PA   SOCIAL MEDIA

            MULTIPLE ROADWAYS UNDER WATER

&&

HLC
Local storm report, Aug 13, 9:48 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1048 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     FLOOD            MOOSIC                  41.36N  75.70W
08/13/2018                   LACKAWANNA         PA   SOCIAL MEDIA

            LONESOME RD AND MOOSIC RD UNDER WATER

&&

HLC
Local storm report, Aug 13, 9:49 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1049 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     FLOOD            TAYLOR                  41.40N  75.71W
08/13/2018                   LACKAWANNA         PA   SOCIAL MEDIA

            SIBLEY AVE UNDER WATER

&&

HLC

The radar

The Binghamton radar (KBGM), 75 km away, was scanning. The volume nearest the first event began at 05:05 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 5 flood. Local standard time, as filed.

Flood, Wyoming

When
August 14, 12:08 AM EST to 8:40 PM EST
Where
Wyoming County, Tunkhannock to 0.98 mi E of Eastlemon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.530, -75.950

The Tunkhannock Creek at Tunkhannock crested at 15.45 feet on August 14th at 8:15 AM EST. This exceeded the Moderate flood stage of 14.0 feet. The river fell below flood stage at 4:40 PM EST on August 14th.

Flash Flood, Bradford

When
August 14, 7:00 AM EST to 1:00 PM EST
Where
Bradford County, 1.21 mi W of New Albany to 1.01 mi WNW of New Albany
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.602, -76.453

Many areas were flooded with evacuations of several homes taking place.

Flash Flood, Bradford

When
August 14, 7:17 AM EST to 1:00 PM EST
Where
Bradford County, Wilmot to 1.14 mi S of Wilmot
Cause
Heavy Rain
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
41.600, -76.320

Many flooded roads and structures in the area. Evacuations were taking place.

Flash Flood, Bradford

When
August 14, 7:20 AM EST to 1:00 PM EST
Where
Bradford County, 0.19 mi NNW of Terrytown to 0.91 mi ENE of Wyalusing
Cause
Heavy Rain
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
41.672, -76.282

Many roads and structures were flooding in the area. Evacuations were taking place.

Flood, Bradford

When
August 14, 8:05 AM EST to 12:15 PM EST
Where
Bradford County, 1.14 mi S of Monroeton to 0.92 mi SE of Monroeton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.704, -76.468

The Towanda Creek at Monroeton crested at 17.31 feet on August 14th at 9:15 AM EST. This crest exceeded the Moderate flood stage of 17 feet.

Flash Flood, Susquehanna

When
August 14, 8:18 AM EST to 2:00 PM EST
Where
Susquehanna County, 1.41 mi NNW of Lawsville Center to 1.36 mi SSW of Franklins Forks
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
41.947, -75.845

Severe flash flooding occurred with numerous roads washed over, or washed out. Water surrounded three homes near Franklin Forks. Residents were trapped in the home. A garage was seen floating downstream.

Flood, Wyoming

When
August 14, 3:20 PM EST to August 15, 10:35 PM EST
Where
Wyoming County, Meshoppen to 0.6 mi W of Russell Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.620, -76.050

The Susquehanna River at Meshoppen crested at 31.03 feet on August 15th at 12:45 AM EST. This crest was above the Moderate flood stage which is 31.0 feet.

Flood, Luzerne

When
August 14, 5:55 PM EST to August 16, 10:10 AM EST
Where
Luzerne County, 0.32 mi NNW of Newtown to 0.6 mi NW of Hudson
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.234, -75.903

The Susquehanna River at Wilkes-Barre crested at 28.77 feet on August 15th at 10:15 AM EST. This crest exceeded the Moderate flood stage of 28.0 feet.

Flash Flood, Susquehanna

When
August 14, 8:22 PM EST to 11:45 PM EST
Where
Susquehanna County, 1.47 mi SSW of Brookdale to 1.93 mi NNE of Lawsville Center
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.960, -75.810

In Liberty Township, a family was trapped in a mobile home due to rising waters.

Flash Flood, Susquehanna

When
August 14, 8:57 PM EST to 11:45 PM EST
Where
Susquehanna County, 2.6 mi E of Montrose Arpt to 2.29 mi WSW of Heart Lake
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.785, -75.830

Many flooded streets and structures around Montrose and South Montrose.

Flash Flood, Susquehanna

When
August 14, 9:40 PM EST to 11:45 PM EST
Where
Susquehanna County, 2.07 mi S of Franklins Forks to 2.9 mi SSW of Upsonville
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.890, -75.850

In Franklin Township, a person was trapped in their residence due to flash flooding.

Flash Flood, Susquehanna

When
August 14, 9:43 PM EST to 11:45 PM EST
Where
Susquehanna County, 0.69 mi S of Hallstead to 0.21 mi N of Hallstead Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
41.960, -75.750

Flooded streets in Hallstead. A person was trapped in their vehicle.

Flash Flood, Susquehanna

When
August 14, 10:39 PM EST to 11:45 PM EST
Where
Susquehanna County, 1.37 mi NW of Hop Bottom to 0.53 mi NE of Hop Bottom
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.715, -75.798

Flash flooding forced evacuations on Center Street in Hop Bottom Borough.

Flood, Wyoming

When
August 14, 11:30 PM EST to August 15, 2:15 PM EST
Where
Wyoming County, Tunkhannock to 1.2 mi NNW of Factoryville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.530, -75.950

The Tunkhannock Creek at Tunkhannock surged above flood stage again late in the evening of August 14th, cresting at 14.37 feet at 8:15 AM EST on August 15th. This crest also exceeded the Moderate flood stage of 14.0 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784032, 782951, 782956, 782957, 784031, 782959, 784030, 784034, 782961, 782971, 782972, 782973, 782975, 784033.